Everything You Need to Know About Antidepressants That Cause Weight Gain

Medically reviewed by Timothy J. Legg, PhD, PsyD, CRNP, ACRN, CPH on June 8, 2017Written by Jacquelyn Cafasso on April 13, 2017

Overview

Weight gain is a possible side effect of many antidepressant drugs. While each person responds to antidepressant treatment differently, the following antidepressants may be more likely to cause weight gain during your treatment.

1. Tricyclic antidepressants

Tricyclic antidepressants, also known as cyclic antidepressants or TCAs, may cause weight gain. These drugs include:

TCAs were some of the first drugs approved to treat depression. They aren’t prescribed as often anymore because newer treatments cause fewer side effects. Weight gain was a common reason people stopped treatment with these types of antidepressants, according to a 1984 study.

Still, TCAs can be effective in people who don’t respond to other types of antidepressant drugs, despite the unwanted side effects.

Learn more: Tricyclic antidepressants »

2. Some monoamine oxidase inhibitors (MAOIs)

Monoamine oxidase inhibitors (MAOIs) were the first class of antidepressants to be developed. MAOIs that cause weight gain include:

Due to certain side effects and safety concerns, MAOIs are most often prescribed when other antidepressants don’t work. Of the three MAOIs listed above, phenelzine is the most likely to result in weight gain, according to a 1988 review.

A newer formulation of an MAOI known as selegiline (Emsam), on the other hand, has been shown to actually result in weight loss during treatment. Emsam is a transdermal medication that is applied to the skin with a patch.

3. Long-term use of certain selective serotonin reuptake inhibitors (SSRIs)

SSRIs are the most commonly prescribed class of depression drugs. Long-term use of the following SSRIs may cause weight gain:

Although some SSRIs are associated with weight loss at first, long-term use of SSRIs is mostly linked to weight gain. Long-term use is considered treatment that lasts longer than six months.

Of the SSRIs listed above, paroxetine is most commonly associated with weight gain with both long-term and short-term use.

4. Some atypical antidepressants

Mirtazapine (Remeron) is a noradrenergic antagonist, which is a type of atypical antidepressant. The drug has been shown repeatedly to be more likely to cause weight gain and to increase appetite than other drugs. However, mirtazapine is less likely to make people gain weight compared to TCAs.

That said, mirtazapine doesn’t result in as many other side effects as other antidepressants. Other side effects it can cause include:

  • nausea
  • vomiting
  • sexual dysfunction

Antidepressants that don’t cause weight gain

Other antidepressants have been associated with less weight gain as a side effect. These antidepressants include:

  • escitalopram (Lexapro, Cipralex), an SSRI
  • duloxetine (Cymbalta), another SSRI
  • buproprion (Wellbutrin, Forfivo, and Aplenzin), an atypical antidepressant
  • nefazodone (Serzone), a serotonin antagonist and reuptake inhibitor
  • venlafaxine (Effexor) and venlafaxine ER (Effexor XR), which are both serotonin-norepinephrine reuptake inhibitors (SNRIs)
  • desvenlafaxine (Pristiq), an SNRI
  • levomilnacipran (Fetzima), another SNRI
  • vilazodone (Viibryd), a serotonergic antidepressant
  • vortioxetine (Trintellix), an atypical antidepressant
  • selegiline (Emsam), a newer MAOI that you apply to your skin, which may lead to fewer side effects than MAOIs taken by mouth

Weight gain is also less likely to occur with the following SSRIs when they’re used for less than six months:

Some antidepressants may even cause weight loss. For example, duloxetine and bupropion have been reported to lead to a fair amount weight loss in some people.

Learn more: Depression medications list »

The takeaway

Not everyone taking an antidepressant will gain weight. Some people will actually lose a few pounds. Experts emphasize that worries about gaining weight shouldn’t influence the choice of antidepressant for most people. There are other side effects and factors to consider when choosing an antidepressant.

If you do gain some weight while taking an antidepressant, the drug may not actually be the direct cause of the weight gain. An improved mood while taking an antidepressant, for example, may increase your appetite, leading to weight gain.

Don’t stop taking your drug right away even if you do gain a little bit of weight. You will need to work with your doctor to find an antidepressant that helps with your depression symptoms and doesn’t result in unwanted side effects. This may take a little bit of patience. Your doctor can also give you some tips for preventing weight gain while on antidepressant therapy.

CMS Id: 119263